Author(s): Choi J, Kim H, Jeon YS, Hong DM
Abstract Share this page
Abstract Anaphylaxis is an acute, potentially lethal, multisystem syndrome resulting from the sudden release of mast-cell- and basophile-derived mediators into the circulation. Common manifestations of anaphylactic reactions include urticaria, angioedema, nausea, vomiting, hypotension and cardiovascular collapse. Cardiovascular collapse is the first detected manifestation in up to 50\% of cases in perioperative anaphylaxis, because patients are anesthetized and unable to report symptoms. A 25-year-old male presented with severe hypotension and erythema after intravenous atropine administration during general anesthesia. Postoperative laboratory findings demonstrated elevated serum tryptase and total immunoglobulin E. An intradermal test showed atropine sensitivity. Although atropine is used widely as a perioperative anticholinergic agent, it is a potential risk factor for a severe anaphylactic reaction. Therefore, prompt recognition and adequate therapeutic measures are necessary to avoid fatal consequences.
This article was published in Korean J Anesthesiol
and referenced in Journal of Perioperative & Critical Intensive Care Nursing